Thunderstorm Wind, Berks
- When
- July 27, 3:25 PM EST to 3:50 PM EST
- Where
- Berks County, Hamburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.550, -75.983
A severe thunderstorm tore down trees, tree limbs and wires across the northern part of Berks County. About 1,500 homes and businesses lost power in Hamburg.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm tore down trees, tree limbs and wires across the northern part of Berks County. About 1,500 homes and businesses lost power in Hamburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 27, 10:20 AM EST, 5 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1120 AM EDT WED JUL 27 2005 .UPDATED... HAVE UPDATED THE PUBLIC ZONES TO REMOVE MENTION OF MRNG WORDING. ON THE MARINE, HAVE INCREASED SEAS TO CUR RPTD 4 FT. SCA MIGHT HAVE TO BE INTRODUCED SHLD SWELLS CONT TO INCRS IN HT FM TROPICAL STORM FRANKLIN, AT 5 AM LOCATED ABOUT 240 NM NW OF BERMUDA. SAT AND SHIPS DEPICTN SHOW CLDS AND WND CIRCLN FM FRANKLIN CVRG OFFSHORE ATLANTIC WATERS FM NOT FAR SE OF BUOY 44004 TO JUST E OF BUOY 44025. SEE THE LATEST UPDATED BULLETINS ON TS FRANKLIN FROM THE NATIONAL HURRICANE CENTER. ALSO, THERE IS THE THREAT OF STRONG GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING THROUGHOUT THE FA AND COASTAL WATERS ASSOCIATED WITH ANY THUNDERSTORM ACTIVITY AHEAD OF THE COLD FRONT LATE THIS AFTN INTO THE EVE. .PHI WATCHES/WARNINGS/ADVISORIES... PA...EXCESSIVE HEAT WARNING FOR PAZ067>071 FROM THROUGH TODAY. NJ...EXCESSIVE HEAT WARNING FOR NJZ015>019-021>023-027 THROUGH TODAY. DE...EXCESSIVE HEAT WARNING FOR DEZ001>003 THROUGH TODAY MD...EXCESSIVE HEAT WARNING FOR MDZ008-012-015-019-020 THROUGH TODAY. MARINE...NONE. WOODWORTH && .SYNOPSIS... TROUGH DIGGING OVER EASTERN NORTH AMERICA PUSHES A COLD FRONT THROUGH THE FORECAST AREA LATER TODAY AND TONIGHT. FRONT STALLS TO OUR SOUTH AS RIDGING BRIDGES ACROSS THE REGION AS WE MOVE INTO THE WEEKEND. && .SHORT TERM (TODAY THROUGH THURSDAY NIGHT)... EXCESSIVE HEAT IS THE BIG STORY TODAY...WITH STRONG THUNDERSTORMS RUNNING SECOND. EXCESSIVE HEAT WARNING WILL BE CONTINUED IN PLACE THROUGH TODAY. HIGHEST HEAT INDEX VALUES OF THIS EVENT FORECAST TODAY AS MOISTURE POOLS ALONG APPROACHING FRONTAL BOUNDARY REDUCING CHANCES OF MIXING DRIER AIR TO THE SURFACE. RAISED POPS FOR TONIGHT OVER SOUTHERN PORTION OF FORECAST AREA BASED ON COORDINATION WITH NEIGHBORING OFFICES. HPC QPF AMOUNTS AS WELL AS HIGH PRECIPITABLE WATER VALUES WARRANT MENTION OF LOCALLY HEAVY RAINFALL. TEMPERATURE RETURN TO MORE MODERATE VALUES FOR THU AND THU NIGHT WITH FRONTAL BOUNDARY TO OUR SOUTH AND ONSHORE FLOW AFFECTING MUCH OF THE REGION. POTENTIAL FOR ADDITIONAL RAINFALL OVER SOUTHERN PORTION OF FORECAST AREA EXISTS...BUT TIMING STILL UNCERTAIN ENOUGH TO KEEP POPS IN CHANCE RANGE FOR THIS PERIOD. && .LONG TERM (FRIDAY THROUGH TUESDAY)... NO CHANGE TO PREVIOUS PACKAGE FOR THIS TIME RANGE. WEEKEND MAY BE WET AT TIMES BASED ON PROXIMITY OF FRONTAL BOUNDARY TO OUR SOUTH. NO RETURN OF EXCESSIVE HEAT EXPECTED IN THIS TIME RANGE. && .AVIATION... FOG BANK ALONG THE COAST MAY SPREAD INLAND TO MIV/ACY BEFORE BURNING OFF AFTER SUNUP. EXPECT TO SEE IFR CONDITIONS FOR A FEW HRS THIS MRNG. OTHERWISE...HAZY DAY AHEAD WITH APPROACHING FRONT BRINGING CHC TSRA IN THE AFTERNOON HRS AND OVERNIGHT. TOPS OF THE HAZE LAYER ON TUE WAS 6,000 FT MAY BE UP ABV 10,000 TDY JUDGING FROM UA SOUNDINGS. FZLVL AROUND 16,500FT. && .MARINE... LATEST SATL CURVE WHICH DETECTS LOW CLDS/FOG SHOWING AN EXTENSIVE FOG BANK FROM OFF THE DELMARVA TO ERN TIP OF LONG ISLAND. THE CLOSEST EDGE TO OUR COAST IS 14 NM EAST OF FENWICK ISLAND DE. COMPUTER MODELS SHOW BACK EDGE SPREADING INLAND OVER THE DELMARVA, SRN DE AND SNJ BEFORE BURNING OFF OVER LAND BUT REMAINING IN THE OFFSHORE WATERS ALL DAY. FLAT AND DISORGANIZED PRESSURE PATTERN OVER THE BMA. TWO PROMINENT FEATURES ON SATL ARE FRANKLIN, WELL E OF THE WATERS, AND THE FRONTAL SYSTEM EXTENDING FROM NEW ENGLAND AND SW INTO TEXAS. THIS FRONT WILL BECOME THE MAJOR WEATHER SYSTEM FOR MARINERS OVER THE NEXT FEW DAYS. A WEAK FRONT IS ALONG THE COAST BUT THE STRONGER ONE WILL MOVE TO THE COAST BY EVENING AND STALL. AHEAD OF IT WINDS W/B SW AND THEN SLIGHTLY DROP OFF BEFORE TURNING NW BY THU MRNG. LATEST QUICKSCAT WINDS SHOW SRLY WINDS FROM COAST WELL BEYOND CANYONS BEFORE TURNING NE IN GRADIENT FROM FRANKLIN. A WAVE IS EXPECTED TO FORM ON THE FRONT OVER THE WESTERN CAROLINAS THEN SLOWLY MOVE NE ALONG THE FRONT. NOT A GREAT DEAL OF WIND, BUT AFTER THE PASSAGE, WEATHER MAY BE CHARACTERIZED AS CLDY/FOGGY AND SHOWERS/TSTMS AT TIMES, WITH THE WORST CONDITIONS OVER THE LOWER HALF OF NJ AND DE WITH NE WINDS DEVELOPING BY THE WEEKEND. THE WEATHER WILL BE UNSETTLED FROM THE SRN COAST OUT TO THE CANYONS. LATEST WAVE WATCH SHOWS SLIGHT WAVE INCREASE AFT 30 HRS AND A WAVE PERIOD DECREASING UNDER 6 SEC GENERATED BY T.S.FRANKLIN. THIS MAY RAISE THE RIP CURRENT INDEX TO THE MOD RANGE BY THE WEEKEND. && SYNOPSIS... SHORT TERM...SZATKOWSKI LONG TERM...SZATKOWSKI AVIATION...EBERWINE MARINE...EBERWINE
HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 509 AM EDT WED JUL 27 2005 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010- 012>027-PAZ054-055-060>062-067>071-281000- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 509 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE... AN EXCESSIVE HEAT WARNING CONTINUES FOR SOUTHEAST PENNSYLVANIA, NORTHEAST MARYLAND, PORTIONS OF SOUTHERN AND CENTRAL NEW JERSEY AND ALL OF DELAWARE. MAXIMUM HEAT INDICES WILL REACH 105 TO 110 DEGREES THIS AFTERNOON. THE THREAT FROM EXCESSIVE HEAT IS EXPECTED TO END THIS EVENING AS COOLER AIR MOVES INTO THE REGION. AS THE COLD FRONT MOVES INTO THIS HOT AND MOIST AIRMASS THIS AFTERNOON...THUNDERSTORMS WILL LIKELY DEVELOP ALONG IT. SOME OF THESE STORMS MAY BECOME SEVERE BY MID TO LATE AFTERNOON...WITH THE MAIN THREAT BEING DAMAGING WIND GUSTS AND VERY HEAVY RAINFALL. THERE IS A HIGH RISK OF RIP CURRENTS FOR NEW JERSEYS BEACHES IN COASTAL OCEAN AND MONMOUTH COUNTIES. THERE IS A MODERATE RISK OF RIP CURRENTS ON THE COASTAL CAPE MAY AND ATLANTIC BEACHES OF SOUTHERN NEW JERSEY, AND THE DELAWARE ATLANTIC BEACHES. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY DUE TO THE THREAT OF SEVERE WEATHER. SZATKOWSKI/EBERWINE(COR TO MENTION MOD/HIGH RISK OF RIP CURRENTS)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1041 AM EDT WED JUL 27 2005 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-272300- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...ATLANTIC CITY...BETHLEHEM... CAMDEN...DOVER...NEW BRUNSWICK...NEWARK...PERTH AMBOY... PHILADELPHIA...READING...TRENTON...VINELAND AND WILMINGTON 1041 AM EDT WED JUL 27 2005 ...SEVERE THUNDERSTORMS ARE POSSIBLE LATER THIS AFTERNOON AND EVENING... A COLD FRONT IS EXPECTED TO SLOWLY MOVE ACROSS THE REGION THIS EVENING. AS THIS FRONT RUNS INTO THE HOT AND HUMID AIR MASS ACROSS OUR REGION, SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP, ESPECIALLY LATER THIS AFTERNOON. SOME THUNDERSTORMS COULD POTENTIALLY TURN SEVERE, PRODUCING LOCALLY DAMAGING WINDS AND PERHAPS SOME HAIL. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. IF YOU ARE OUTDOORS AND A THUNDERSTORM APPROACHES YOUR AREA, SEEK SAFE SHELTER IMMEDIATELY, AND WAIT UNTIL THE STORM HAS COMPLETELY CLEARED YOUR LOCATION BEFORE VENTURING BACK OUTSIDE. THE THREAT OF SEVERE THUNDERSTORMS WILL DIMINISH LATER TONIGHT AS THE COLD FRONT GRADUALLY MOVES OFF THE MID ATLANTIC COAST. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS, OR YOUR LOCAL MEDIA OUTLETS FOR FURTHER UPDATES AND POSSIBLE WARNINGS. GORSE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 336 PM EDT WED JUL 27 2005 DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062- 067>071-272135- BERKS PA-BUCKS PA-CAMDEN NJ-CARBON PA-CECIL MD-CHESTER PA- DELAWARE PA-GLOUCESTER NJ-HUNTERDON NJ-LEHIGH PA-MERCER NJ- MIDDLESEX NJ-MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE- NORTHAMPTON PA-NORTHWESTERN BURLINGTON NJ-PHILADELPHIA PA-SALEM NJ- SOMERSET NJ-SUSSEX NJ-WARREN NJ-WESTERN MONMOUTH NJ- INCLUDING THE CITIES OF...ALLENTOWN...BETHLEHEM...CAMDEN... NEW BRUNSWICK...NEWARK...PERTH AMBOY...PHILADELPHIA...READING... TRENTON AND WILMINGTON 336 PM EDT WED JUL 27 2005 ...STRONG TO SEVERE THUNDERSTORMS APPROACHING... AT 325 PM, A LINE OF STRONG TO SEVERE THUNDERSTORMS EXTENDED FROM EAST CENTRAL NEW YORK STATE SOUTHWESTWARD INTO PERRY COUNTY IN SOUTHEASTERN PENNSYLVANIA. THE LINE OF STORMS WAS MOVING TO THE EAST AROUND 25 MPH. SOME STORMS WERE ALREADY AFFECTING CARBON AND MONROE COUNTIES. IF THE STORMS MAINTAIN THE SAME TRACK AND SPEED, THEY WILL MOVE INTO NORTHWEST NEW JERSEY, THE LEHIGH VALLEY AND BERKS COUNTY AROUND 415 PM. FURTHER SOUTH AND EAST ACROSS THE DELAWARE VALLEY AND THE I-96 CORRIDOR, THE THUNDERSTORMS COULD ARRIVE DURING PORTIONS OF THE EVENING COMMUTE. FOR YOUR SAFETY, MOVE INDOORS IF YOU ARE IN THE LINE OF THESE THUNDERSTORMS. BESIDES GUSTY WINDS AND LIGHTNING, HEAVY RAIN IS CAUSING POOR DRAINAGE FLOODING. DO NOT DRIVE THROUGH FLOODED ROADWAYS. THE WATER MAY BE DEEPER THAN YOU THINK. THE NATIONAL WEATHER SERVICE WILL CONTINUE TO MONITOR THE APPROACHING THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR FAVORITE MEDIA SOURCE FOR THE LATEST STATEMENTS OR WARNINGS. KRUZDLO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
420 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL POCONO PINES 41.12N 75.46W
07/27/2005 0.50 INCH MONROE PA TRAINED SPOTTER
MARBLE TO DIME SIZED HAIL REPORTED.
&&
GORSEThe Philadelphia radar (KDIX), 149 km away, was scanning. The volume nearest the first event began at 20:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473099.